Antidepressnts and LES....

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Darryl
Regular Member


Date Joined Aug 2011
Total Posts : 100
   Posted 11/8/2011 11:03 AM (GMT -6)   
Hiya all,
 
Does anyone here suspect that they got a weekened LES valve as a side effect of
antidepressants?
 
reason I ask, All my GERD problems only started coming about when I stopped taking
anti depressants about three years ago! So I'm just wandering.....
And then, Since I've had my op, if I were to consider going back on a short course
of antidepressants, do you think it will make any impact on what has already transpired
down there in my esophogus? ie, some say that AD's help with GERD, so does that mean
it tightens the LES? And if so, what happens if it does the same for me and I've got a wrap
there already? Peculiar question?
 
Anyway, would appreciate any thoughts.
 
darryl

theacidrefluxman
Veteran Member


Date Joined Oct 2009
Total Posts : 739
   Posted 11/8/2011 11:13 AM (GMT -6)   
Doctors suspect I may have either functional heartburn or hypersensitive esophagus. For these conditions SSRI's (a type of antidepressants), are often prescribed because they affect how your body feels pain and can help significantly (from what I understand). It isn't a simple you are not depressed so you don't get heartburn...it is a strong biological reason based in science as to why it helps the receptors.

It is probably worth it to mention it to your doc next time, b/c he may then suspect that it is functional heartburn or hypersensitive esophagus, which could have been relieved while you were on anti-depressants...just my quick take, but you know your condition better than anyone.

aciphexo
Regular Member


Date Joined Apr 2011
Total Posts : 377
   Posted 11/8/2011 12:39 PM (GMT -6)   
Based on my research, it appears that the anti-depressants can help with the transient LES relaxations (tLESrs). One of the causes for the tLESrs is the faulty / incorrect nerve signaling (brain is supposed to tell the LES to open up during the peristalsis and then close once the food is in the stomach - however, this mechanism gets compromised). Further, anti-depressants can help with the overall "calming" of the nervous system and therefore not being so sensitive to small amount of stuff (acid etc.) in the esophagus.

In my case, benzos (klonopin) did / do help me with this - but I can not stay on them for too long. SSRIs are supposed to help too - but I can not stay on them at all.

Natural things such as yoga, breathing and meditation do help - and are helping me.

opnwhl4
Forum Moderator


Date Joined Dec 2008
Total Posts : 4961
   Posted 11/8/2011 2:28 PM (GMT -6)   
Darryl-

I have been taking an AD for a couple years now without any problems.

Take care,
Bill
opnwhl4
Moderator: GERD/Heartburn
Nissen 6/06 and 5/09
#3 on 8/24/11

stkitt
Forum Moderator


Date Joined Apr 2007
Total Posts : 32602
   Posted 11/8/2011 3:07 PM (GMT -6)   
Darryl,
 
I have been on antidepressants for 29 years( sometimes off for awhile but mostly on a maintainance med)  I cannot say it has ever correlated with my GERD.
 
Kindly,
Kitt
~~Kitt~~
Moderator: Anxiety, Osteoarthritis,
GERD/Heartburn and Heart/Cardiovascular Disease.

www.healingwell.com

"only as high as I reach can I grow, only as far as I seek can I go, only as deep as I look can I see, only as much as I dream can I be"
New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, June 24, 2018 3:34 AM (GMT -6)
There are a total of 2,974,675 posts in 326,198 threads.
View Active Threads


Who's Online
This forum has 161296 registered members. Please welcome our newest member, Graham1234.
273 Guest(s), 1 Registered Member(s) are currently online.  Details
hrpufnstuf